Illinois, 2020

Heat in Illinois, July 15, 2020

July 15, 2020 · NWS PAH · 3 events in 3 counties and zones

Over the extreme southern tip of the state, heat indices peaked from 105 to 110 degrees in the afternoon. A hot and humid southwest wind prevailed ahead of a cold front extending from the St.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Over the extreme southern tip of the state, heat indices peaked from 105 to 110 degrees in the afternoon. A hot and humid southwest wind prevailed ahead of a cold front extending from the St. Louis area to the Ozark Mountains of southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 15, 11:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1240 PM CDT Wed Jul 15 2020

.UPDATE...
Issued at 1229 PM CDT Wed Jul 15 2020

Updated aviation section for 18z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 303 AM CDT Wed Jul 15 2020

Based on the 00z high-res guidance, severe weather and heavy
rainfall potential has increased somewhat for tonight. Southern
Illinois is the primary area of concern.

A surface low pressure center is forecast to move eastward across
central Illinois tonight. Surface dew points in the mid 70s over
Arkansas will advect northward ahead of a trailing cold front. The
00z href mean precipitable water values increase to between 2 and
2.5 inches over the lower Ohio Valley by late this evening. The
frontal boundary and an approaching 500 mb shortwave will interact
with this extremely moist air mass, likely resulting in a
nocturnal mesoscale convective system.

The initial convection will likely contain some severe weather
potential as it moves into southern IL late this afternoon or
early this evening. There is an unusually large variation in model
wind fields aloft. The 00z rap is on the weaker end of the
spectrum, while the 00z nam has the strongest wind fields. Taking
the 00z href mean, 0 to 3 km helicities will be in excess of 200
over southern IL tonight. All modes of severe weather are
possible, including a few tornadoes, until the surface-based
instability is exhausted.

The system should morph into a heavy rain event overnight.
Depending on the progressiveness of the mcs, flash flooding could
be a significant problem. The 00z href has a 60 percent
probability of 3 inches of rain in 6 hours over a small portion of
the I-64 corridor. Per coordination with WPC, most of the href
ensemble members could be too slow with the movement of the mcs. A
more progressive solution is favored, but isolated amounts over 3
inches are easily possible. The forecast qpf (from both WPC and
PAH) will contain average amounts in the 1 to 3 inch range across
much of southern Illinois down to about kcgi.

A period of relatively quiet weather is expected Thursday morning
in the wake of the 500 mb shortwave. However, the trailing cold
front is forecast to stall across western Kentucky during the
afternoon. The models indicate dew points will pool into the mid
or upper 70s along the front. Despite very little upper-level
support, scattered to numerous thunderstorms should develop near
the front as daytime heating raises capes above 3000. Weak shear
will limit the potential for any sustained or organized severe
convection. Given the very high precip loading in the deep
tropical air mass, some wet microbursts are possible. Locally
heavy rain will be a concern with the slow moving storms. Outside
of storms, heat indices will likely peak around 105 degrees across
west Kentucky and extreme southeast Missouri. The heat-related
hazard will be addressed in the hwo.

Convective activity should diminish Thursday night with loss of
daytime heating. The models diverge sharply with regard to the
frontal location Thursday night and Friday. The href 00z mean
suggests the front will be displaced south into Tennessee by
convective outflow Thursday night. The front then returns north
across our region on Friday. Given the proximity of the front,
pops will be in the likely category Friday for much of our area.
Temps and heat indices will depend on the frontal location. Based
on the 00z guidance, frontal clouds and storms should temper the
heat a bit.

.LONG TERM...(Saturday through Tuesday)
Issued at 303 AM CDT Wed Jul 15 2020

Summer-time will be in full force over the weekend, into early next
week. High pressure dominates aloft, more or less, with about 592 DM
heights at H5 hovering over the Tennessee River Valley through the
period. With a light southwesterly flow regime, we maintain low-mid
90s highs, and mid to upper 70s lows, as dew points hover in the low-
mid 70s. This will produce daily heat indices in the 100-105 range,
particularly for Saturday through Monday. The only relief from this
heat/humidity will be in the form of daily shower/thunderstorm
chances, acivated by a nearby, decaying boundary for weekend pops,
focused mainly on heat of day activity. Heavy rain and lightning
will be the primary storm hazards each day. Models hint that by day
7 (Tuesday), a little additional forcing aloft assists for slightly
better pops/coverage and perhaps adding some convective/gusty wind
potential to the mix as well.

&&

.AVIATION...
Issued at 1229 PM CDT Wed Jul 15 2020

Gusty south winds around 15-20 knots will occur this afternoon
across the west half of the region, as a tropical airmass
pushes northward. A line of convection is forecast to move across
at least part of the area this evening and overnight. Included
TEMPO groups for KMVN/KEVV/KOWB for IFR vsbys and MVFR cigs
associated with the storms. Potential is there for strong winds as
well. Chances are lower at KCGI and especially KPAH, and will be
more dependent on the placement of any outflow boundaries. Winds
will turn around to the W/NW tomorrow morning and some MVFR cigs
may develop, with the highest chance across our northern
terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...MY
LONG TERM...DH
AVIATION...SP
Hazardous weather outlook, Jul 15, 2:44 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
344 AM CDT Wed Jul 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
344 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across southern Illinois and
parts of southeast Missouri late this afternoon or evening, then
possibly across the remainder of our region tonight. The highest
risk of severe storms is north and west of a Cape Girardeau
Missouri to Evansville Indiana line. A few storms may contain
large hail and damaging winds. A tornado or two cannot be ruled
out. Very heavy rainfall may produce isolated flash flooding.

Prior to the arrival of thunderstorms, heat indices may top out
above 100 degrees this afternoon across southeast Missouri,
southwest Illinois, and extreme western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Expect daily thunderstorm chances, focused primarily during the
heat of the afternoon. A few of the storms on Thursday could
briefly pulse up to severe levels, with strong winds and hail.
Otherwise, heavy rain and lightning will be the primary storm
hazards.

The heat index will top out in the 100 to 105 degree range each
afternoon Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested this evening.

MY/DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Alexander

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Union

When
July 15, 12:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907937, 907938, 907939.